Ohio cop overdoses after drug stop. Are you in danger of accidental fentanyl exposure?

An eastern Ohio officer was revived with four doses of Narcan after he accidentally came into contact with suspected fentanyl during a traffic stop and overdosed Friday.

» RELATED: Ohio officer overdoses after accidental contact with fentanyl on traffic stop 

The incident highlights the chilling danger to police and the public from an extremely powerful opioid that, at its most potent, just a few granules can kill. 

A sample of fentanyl is seen at the Miami Valley Regional Crime Laboratory. CHRIS STEWART / STAFF
Photo: Michael Cooper

Fentanyl is so rampant in Ohio, it raises concern that people other than law officers are also at risk of accidental contact with deadly drug residue in places like public restrooms where addicts commonly use drugs, in hospitals where users are treated, and in the homes of drug users. 

» RELATED: 2016 deadliest year for overdoses, fentanyl deaths more than double 

» RELATED: Heroin’s lethal new partner

Investigators never determined how 2-year-old Lee Hays came into contact with fentanyl in his Harrison Twp. home last year and died.

» RELATED: Overdose death of 2-year-old ‘big shock’ to uncle

» RELATED: No ground zero in opioid fight

Patrolman Chris Green of the East Liverpool Police Department was part of a Friday evening search of a vehicle suspected to be involved in a drug transaction, according to CBS affiliate WKBN-TV in Youngstown. 

“There was white powder on the seat, on the floor, on the guys’ shoes and on his clothing,” East Liverpool Capt. Patrick Wright told the station. 

An hour later, Green passed out in the police station, suffering from a suspected overdose from the powder police believe was fentanyl. 

Ohio Attorney General Mike DeWine feared just such an incident last July and issued two bulletins within a week warning agencies to take precautions against coming into contact with drugs, including foregoing field testing of evidence.

» RELATED: AG warns police against handling lethal drugs

One of DeWine’s alerts was for the drug carfentanil, used to sedate elephants and other large animals. A small quantity of these powerful drugs absorbed through the skin or inhaled by a human can lead to overdose and death. 

» RELATED: Extra-lethal heroin raising alarms throughout Ohio 

In October, Dayton Fire Department medics prepare to transport an overdose patient who was revived with Narcan to a hospital emergency department. Montgomery County residents were treated for overdoses more than 2,200 times during 2016. CHRIS STEWART / STAFF

Fentanyl was a factor in 251 of 349 accidental overdose deaths in Montgomery County last year, representing a 141 percent increase from 2015. Statewide, fentanyl-related overdose deaths more than doubled from 503 in 2014 to 1,155 in 2015, illustrating how the powerful drug is escalating the crisis.

» RELATED: Ohio tops nation in opioid overdoses

East Liverpool was also the location of a photo that went viral last year of the apparent overdoses of a man and woman in the front seats of a car while a child sits in back.

» RELATED: Man, woman passed out in viral photo face charges

X